Texas, 2001

Damaging Wind and Lightning Strike in Texas, May 19, 2001

May 19, 2001 · NWS LUB · 2 events in 2 counties and zones

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 12:45 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 19, 12:45 PM CST, 3 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
145 PM CDT SAT MAY 19 2001

VERY UNSTABLE THIS AFTERNOON AS PER 12Z RAOBS AND CURRENT TRENDS.
THICKER CLOUDS WHICH HAVE BEEN MOVING THROUGH THE AREA ARE THINNING
IN SPOTS. ONE FAVORABLE AREA FOR INITIATION MAY BE THE CAPROCK
ESCARPMENT WITH EASTERLY FLOW OF HIGH DEW POINTS. OTHERWISE, 1ST
PERIOD POPS WILL DEPEND ON TRENDS NEXT FEW HOURS AS SURFACE
CONDITIONS EVOLVE. REF SPC FOR DETAILS ON SEVERE POTENTIAL. SUNDAY
LOOKS DRY WITH SUBSIDENCE AND WESTERLY LOW LEVEL WINDS. COOLER AIR
MOVES IN MONDAY AS DEEP MID LEVEL CYCLONE DEVELOPS OVER THE LOWER
LAKES AND FLOW AMPLIFIES ACCORDINGLY. SOME AREAS ACROSS NORTHWEST
ZONES MAY DIP A LITTLE BELOW 40 ON TUESDAY MORNING IF WE HAVE DEEP
DRY AIR, CLEAR SKIES, AND LIGHT WINDS MONDAY NIGHT. THIS COOL SURGE
WILL PUSH WELL SOUTH LEADING TO A DRY TUESDAY AND WEDNESDAY. ANOTHER
SURGE OF COOL AIR MAY AFFECT THE AREA THURSDAY AND FRIDAY. AT THIS
POINT WILL GO WITH A DRY EXTENDED DESPITE POTENTIAL FOR OCCASIONAL
SHORT WAVE TROFS IN PROGGED NORTHWEST FLOW ALOFT.

PRELIMINARY:
FRIONA/TULIA        59/84/49/66/41 40210
BROWNFIELD/LUBBOCK  64/90/5&6/72/45 40210
CHILDRESS           66/90/53/68/45 60210
ASPERMONT           68/93/58/74/48 40210

.LUB...NONE.

In the hours before

Special weather statement, May 19, 10:59 AM CST, 5 hours 11 minutes before
TXZ021>044-191900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT SAT MAY 19 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING PLAINS
THIS AFTERNOON AND TONIGHT.

ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...AND POSSIBLY
TORNADOES.  THE DRYLINE IS EXPECTED TO BE LOCATED OVER THE SOUTHWEST
PORTION OF THE SOUTH PLAINS BY THIS AFTERNOON WHICH WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT.  MEANWHILE AN UPPER LEVEL
DISTURBANCE WILL MOVE OUT OF SOUTHWEST TEXAS ALLOWING FOR AN
INCREASE IN THE UPPER LEVEL WINDS WHICH WILL AID THE DEVELOPMENT OF
SEVERE THUNDERSTORMS.  THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
QUICKLY BECOME SEVERE LATE THIS AFTERNOON AS HEATING AND INSTAB1ILITY
INCREASE.  THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.

SPOTTER ACTIVIATION WILL BE LIKELY LATER THIS AFTERNOON AND EVENING.
Special weather statement, May 19, 3:00 PM CST, 1 hour 10 minutes before
TXZ021>044-192300-

AREA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SAT MAY 19 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHERN PANHANDLE...AS WELL AS PARTS OF THE SOUTH PLAINS AND LOW
ROLLING PLAINS.

THE MODERATE RISK AREAS IS ALONG AND NORTH OF A LINE THROUGH
DIMMITT...PLAINVIEW...FLOYDADA...DICKENS...AND GUTHRIE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE SOUTH PLAINS AND LOW ROLLING PLAINS.

THE AIR MASS OVER THE MODERATE RISK AREA HAS BECOME VERY UNSTABLE.
SEVERE THUNDERSTORMS IN THIS AREA LATE THIS AFTERNOON AND THIS
EVENING WILL POSE A THREAT OF HAIL LARGER THAN GOLFBALLS...DAMAGING
WIND GUSTS OVER 60 MPH...VERY HEAVY RAIN...AND ISOLATED TORNADOES.

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING OVER THE SLIGHT RISK AREA.

SPOTTER ACTIVIATION WILL BE REQUEST0ED LATE THIS AFTERNOON OR THIS
EVENING IN PARTS OF THE MODERATE RISK AREA...AND MAY BE REQUESTED
ELSEWHERE.

END
Special weather statement, May 19, 3:23 PM CST, 47 minutes before
TXZ021>032-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT SAT MAY 19 2001

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

PARMER...CeASTRO...SWISHER...BRISCOE...HALL...CHILDRESS
BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE
Special weather statement, May 19, 3:38 PM CST, 32 minutes before
TXZ021>032-038-044-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT SAT MAY 19 2001

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

PA[RMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...
BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE...KING...
STONEWALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Childress

When
May 19, 4:10 PM CST
Where
Childress County, Childress
Reported by
DEPT OF HIGHWAYS
Coordinates
34.417, -100.200

Strong wind blew large tree limbs onto roads.

Lightning, Lubbock

When
May 19, 8:00 PM CST
Where
Lubbock County, Lubbock
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Lightning struck a house and caused a fire in the attic and another in the garage. The electrical wiring throughout the house was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248077, 5248078.